(Paracetamol Poisoning; Acetaminophen Overdose; Paracetamol Overdose)
- Intentional overdose such as a suicide attempt
- Accidental overdose—may occur with unsupervised children, adults with altered judgment, or adults abusing alcohol
- Use of combinations of different medications that contain acetaminophen
- Heavy alcohol use
- Using multiple medications that contain acetaminophen
- Suicidal behavior
- Symptoms of liver failure:
|Jaundice Skin from Damaged Liver|
|Healthy liver on the left compared to diseased liver on the right that has caused jaundice of the skin.|
|Copyright © Nucleus Medical Media, Inc.|
- Determine the level of acetaminophen in your blood
- Check liver function
- Assess the effect on the liver
Follow your doctor's directions or the directions on the package:
- Follow the recommended dose and duration of therapy. Do not take more doses per day than recommended.
- Always ask your doctor if you have questions.
- Do not substitute sustained-release acetaminophen for immediate-release acetaminophen without adjusting the dosing interval.
Avoid taking multiple medications that contain acetaminophen:
- Read the ingredient list on medication labels. Look to see if the medication has acetaminophen.
- Beware combination medications like cold medication
- When a new prescription is filled, tell your pharmacist if you are taking acetaminophen.
- Avoid taking acetaminophen during periods of prolonged fasting.
- Avoid heavy alcohol intake. Do not drink alcohol if you are taking medications that contain acetaminophen.
American Association of Poison Control Centers http://www.aapcc.org
Healthy Children—American Academy of Pediatrics http://www.healthychildren.org
Canadian Institute for Health Information http://www.cihi.ca
Children's Safety—Canadian Poison Control Centers http://www.safekid.org
Acetaminophen poisoning. DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated March 4, 2014. Accessed August 8, 2014.
The FDA Acetaminophen Advisory Committee Meeting. What is the future of acetaminophen in the United States? The perspective of a committee member. Clinical Toxicology (Philadelphia). 2009;47(8):784-789.
Ferner RE, Dear JW, et al. Management of paracetamol poisoning. BMJ. 2011;342:d2218.
Frithsen I, Simpson W. Recognition and management of acute medication poisoning. Am Fam Physician. 2010 Feb 1;81(3):316-323. Available at: http://www.aafp.org/afp/2010/0201/p316.html. Accessed August 8, 2014.
Lavonas EJ, Reynolds KM, et al. Therapeutic acetaminophen is not associated with liver injury in children: a systematic review. Pediatrics. 2010 ;126(6):e1430-1444.
Vassallo S, Khan AN, et al. Use of the Rumack-Matthew nomogram in cases of extended-release acetaminophen toxicity. Ann Intern Med. 1996;125(11):940.
8/8/2011 DynaMed's Systematic Literature Surveillance http://www.ebscohost.com/dynamed: McNeil Consumer Healthcare announces plans for new dosing instructions for Tylenol products. Johnson & Johnson website. Available at: http://www.jnj.com/connect/news/all/mcneil-consumer-healthcare-announces-plans-for-new-dosing-instructions-for-tylenol-products. Accessed August 8, 2014.
- Reviewer: Brian Randall, MD
- Review Date: 08/2014 -
- Update Date: 08/08/2014 -
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.
Copyright © EBSCO Publishing
All rights reserved.